Colorado, 2014Extreme Cold in Colorado, February 7, 2014
February 7, 2014 · NWS GLD · 1 event in 1 county or zone
Early morning temperatures fell to around -12F, with light winds around 5 MPH causing wind chills to fall to -25F for parts of Yuma county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning temperatures fell to around -12F, with light winds around 5 MPH causing wind chills to fall to -25F for parts of Yuma county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 7, 4:45 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 7, 4:45 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MST FRI FEB 7 2014
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 402 AM MST FRI FEB 7 2014
FORECAST CONCERNS WILL BE THE CHANCE OF PRECIPITATION INTO THE
WEEKEND AND WHAT TO DO WITH THE TEMPERATURES...ESPECIALLY THE HIGH
TEMPERATURES. SATELLITE SHOWING A VERY BLOCKY AND AMPLIFIED FLOW
OVER THE PACIFIC TO ALONG THE WEST COAST OF NORTH AMERICA. THIS
TRANSITIONS TO BROAD TROUGHINESS AND FAST WESTERLY FLOW OVER THE
COUNTRY. SYSTEM OVER THE NORTH CENTRAL PORTION OF THE COUNTRY IS
MOVING EAST. TWO STRONGER SOUTHERN STREAM SHORTWAVES ARE OVER THE
DESERT SOUTHWEST AND EASTERN NEW MEXICO/WESTERN TEXAS. LOW LEVEL AIR
MASS HAS MODIFIED SOME BUT IS STILL COLD AND MOIST.
AT JET LEVEL...MODELS INITIALIZED FINE AT JET LEVEL. AT MID LEVELS...
THE GFS...UKMET...CANADIAN AND ECMWF DID THE BEST. THE ECMWF WAS
DOING BEST ON THE SURFACE WIND AND PRESSURE FIELD. THE ECMWF WAS
DOING A LITTLE BETTER THAN THE GFS ON THE LOW LEVEL THERMAL FIELD.
THIS WILL BE A LOW CONFIDENCE FORECAST FOR A COUPLE OF REASONS.
FIRST THE MODELS...EVEN THE MESOSCALE ONES...HAVING A HARD TIME THIS
MORNING RESOLVING LOW LEVEL MOISTURE AND TEMPERATURE AT THE
BEGINNING OF THIS PERIOD. SECOND IS THE MODELS DIFFERENCE IN HANDLING
UPPER JET FEATURES AND SURFACE/LOW LEVEL THERMAL FIELD THIS WEEKEND.
TODAY/TONIGHT...IN REGARDS TO CURRENT WIND CHILL ADVISORY. THE
WESTERN AND NORTHERN FRINGES OF THE HIGHLIGHT HAVE VERIFIED WITH THE
REMAINING AREA NOT THAT FAR AWAY. CLOUD COVER WILL NOT LET
TEMPERATURES DROP MUCH MORE WITH THE EXCEPTION OF THE FAR WEST WHICH
HAS BEEN CLEAR FOR ALMOST THE ENTIRE NIGHT. AM NOT OPTIMISTIC ABOUT
MUCH MORE OF THE ADVISORY VERIFYING BUT ANY SMALL SHIFT OF THE WINDS
AND TEMPERATURES IN THE RIGHT DIRECTION WILL CAUSE WIND CHILL
ADVISORY CRITERIA TO BE REACHED.
RIGHT REAR QUADRANT OF THE JET IS OVER THE AREA THIS MORNING. THEN A
STRONGER LEFT FRONT QUADRANT STARTS AFFECTING THE AREA THIS
AFTERNOON. THAT MOVES ACROSS THE AREA DURING THE FIRST HALF OF THE
NIGHT. GOING BY 00Z SOUNDINGS AND FORECAST SOUNDINGS...LOW LEVEL AIR
MASS IS SATURATED IN THE DENDRITIC ZONE. THAT COMBINED WITH THE JET
LIFT IS CAUSING FLURRIES THIS MORNING. ALSO IN THE RETURN FLOW OVER
THE WESTERN PORTION OF THE AREA PATCHY FOG HAS DEVELOPED WHICH WAS
NOT CAUGHT BY ANYTHING EARLIER BUT NOW THE HRRR HAS RECENTLY CAUGHT
ON TO THIS IDEA A LITTLE. SO WILL HAVE FLURRIES AND PATCHY FOG PER
REALITY AND 00Z SOUNDINGS FOR THIS MORNING.
AM THINKING THE AREA WILL BE CLOUDY TO MOSTLY CLOUDY MOST IF NOT THE
ENTIRE DAY WITH MAYBE THE EXCEPTION IN THE FAR WEST. SO TENDED TO
COOL MAXES FROM PREVIOUS FORECAST WITH THE EASTERN PORTION BEING
THE COLDEST.
TRICKY FORECAST FOR TONIGHT. SURFACE TROUGH STARTS MOVING THROUGH
EARLY IN THE EVENING WITH WESTERLY WINDS AND CLEARING BEHIND IT.
TEMPERATURES WILL NOT RISE MUCH DURING THE DAY SO OVERNIGHT
TEMPERATURES WILL HAVE A GOOD START IN DROPPING AND GETTING COLDER.
HOWEVER...PRETTY SIGNIFICANT WARM AIR ADVECTION BEHIND THE TROUGH.
TENDED TO NOT CHANGE THE MINS VERY MUCH. NEXT THE PREVIOUS FORECAST
HAD PATCHY FOG AND DRIZZLE IN ADVANCE OF THE SURFACE TROUGH.
SOUNDINGS SHOW MOISTURE IS VERY SHALLOW AHEAD OF THE SURFACE TROUGH.
CAN SEE FOG...ESPECIALLY AFTER WHAT HAS HAPPENED THIS MORNING...BUT
THINK THE MOISTURE IS TOO SHALLOW FOR FREEZING DRIZZLE. SO REMOVED
THAT AND KEPT THE FOG.
SATURDAY/SATURDAY NIGHT...MODEL DIFFERENCES REALLY START SHOWING
THEMSELVES HEAR. MODELS DIFFER ON THE POSITION AND STRUCTURE OF A
COMPLICATED JET WHICH HAS DIFFERENT CONSEQUENCES IN THE FORECAST. AT
THIS TIME THE BEST LIFT LOOKS LIKE IT DOES NOT ARRIVE UNTIL THE
AFTERNOON IN THE FORM OF A STRONG JET AND PV ANOMALY. MODEL SOUNDINGS
ARE SCARCE WITH MOISTURE IN THE LOW LEVELS EVEN IN THE AFTERNOON.
CONSIDERING THE TIMING AND DEGREE OF LIFT...REMOVED PRECIPITATION
FROM THE MORNING AND KEPT THE PREVIOUS FORECASTS POPS FOR THE
AFTERNOON WHICH IS FLURRIES AND SLIGHT CHANCE POPS.
THE ABOVE MENTIONED DYNAMICS MOVE THROUGH BY LATE AFTERNOON.
ANOTHER SHORTWAVE TROUGH COMES THROUGH DURING THE NIGHT PLUS THE
REAL STRONG ARCTIC FRONT MOVES IN THE LAST HALF OF THE NIGHT. SO
ALSO KEPT THE NIGHT POPS WHEN CONSIDERING MODEL DIFFERENCES AND
UNCERTAINTY BUT THINK POPS MAY BE OVERDONE. SOMETHING ELSE TO WATCH
FOR THE NIGHT. CONSIDERING THE AMOUNT OF COLD AIR ADVECTION...
PRESSURE GRADIENT...AND INDICATED 3 HOUR PRESSURE RISE...BREEZY
AND MORE LIKELY WINDY CONDITIONS COULD DEVELOP.
AND IF THAT IS NOT ENOUGH...THERE ARE HUGE DIFFERENCES IN THE
TEMPERATURE FORECASTS FOR THE DAY. AS SPECIFIED ABOVE THE ARCTIC
BOUNDARY MOVES INTO THE AREA DURING THE NIGHT. HOWEVER...MODELS ARE
SHOWING ANOTHER WEAKER BOUNDARY/PRELIMINARY COLD PUSH MOVING INTO
THE AREA...ESPECIALLY THE EASTERN AND CENTRAL PORTIONS...DURING THE
LATE MORNING AND AFTERNOON HOURS. THE TEMPERATURE FORECAST CAN GO
EITHER WAY BUT THE MODELS FOR THE MOST PART HAVE BEEN CONSISTENT IN
BRINGING IN THIS COOLER AIR. CONSIDERING WHEN THE SHORTWAVE TROUGH
PUSHING THIS FEATURE MOVES THROUGH...LIKE AN EARLIER ARRIVAL OF THE
COLD AIR. MADE SLIGHT ADJUSTMENTS ON THE TEMPERATURES AND IN SOME
CASES SPLIT THE DIFFERENCE BETWEEN THE EXTREMES.
SUNDAY/SUNDAY NIGHT...MOST OF THE MODELS BLAST THE FRONT THROUGH
EARLY IN THE DAY WITH A MODEL OR TWO RETREATING THE FRONT AND THEN
BRING IT BACK THROUGH OR BRINGING THE FRONT THROUGH SLOWER. AS A
RESULT THERE ARE EVEN BIGGER DIFFERENCES IN THE TEMPERATURES FOR
THIS DAY. TENDED TO FOLLOW THE CONSENSUS AND WENT COLDER.
PRECIPITATION FORECAST ALSO REMAINS UNCERTAIN. OUR AREA TENDS TO
REMAIN BETWEEN TWO DIFFERENT JET SEGMENTS FOR MOST OF THE DAY WHEN
BY LATE IN THE DAY A COUPLED JET STRUCTURE IS INDICATED. THEN THE
BRUNT OF THIS AND OTHER LIFT MOVES THROUGH DURING THE NIGHT.
THETA-E LAPSE RATES GET BETTER DURING THE NIGHT AS WELL. SOUNDINGS
START MOISTENING UP IN THE AFTERNOON AND REALLY ONLY BECOME
SATURATED DURING THE NIGHT.
SO BELIEVE THAT THE BEST CHANCE FOR PRECIPITATION WILL BE LATE IN
THE AFTERNOON AND ESPECIALLY DURING THE NIGHT ALTHOUGH NEIGHBORS
HAVE THE HIGHEST POPS DURING THE DAY. SO MADE TWO ADJUSTMENTS PER
REASONING ABOVE. SPLIT SUNDAY POPS INTO A MORNING AND AFTERNOON WITH
HIGHER POPS IN THE AFTERNOON. RAISED POPS INTO THE LOW CHANCE
CATEGORY FOR THE NIGHT.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 402 AM MST FRI FEB 7 2014
AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE ACROSS THE AREA DURING
THE MONDAY THROUGH TUESDAY TIMEFRAME. MODELS DISAGREE WHEN IT WILL
HAPPEN...BUT HAVE BEEN TRENDING THE SHORT WAVE TO THE SOUTHWEST.
RIGHT NOW THE WESTERN PART OF THE AREA LOOKS TO HAVE THE BEST SHOT
AT RECEIVING SNOW AS THE SHORT WAVE TROUGH MOVES THROUGH. BEHIND
THE TROUGH SOUTHERLY 850MB WINDS WILL SPREAD NORTH BRINGING WARMER
AIR OVER THE AREA. EVEN IF THE MAJORITY OF THE LIFT IS FURTHER
WEST...WITH A SATURATED ENVIRONMENT AND SURFACE TEMPERATURES IN THE
DENDRITIC ZONE...AM THINKING FLURRIES ARE A STRONG POSSIBILITY.
A SHORT WAVE RIDGE MOVES THROUGH FOLLOWED BY ANOTHER
WEDNESDAY...HOWEVER THE TROUGH IS FAIRLY SHALLOW AND DEEPENS EAST OF
THE AREA WHERE PRECIP. CHANCES WILL BE MORE LIKELY.
OTHERWISE THE LAMINAR NORTHWEST FLOW WILL BE FAIRLY DRY AS THE UPPER
LEVEL RIDGE TO THE WEST SLOWLY NUDGES EASTWARD.
TEMPERATURES FOR THE PERIOD WILL START OUT AROUND 20 DEGREES BELOW
NORMAL. BY WEDNESDAY NEAR NORMAL TEMPERATURES WILL RETURN AS THE
COLDER AIR REMAINS OVER THE NORTHERN PLAINS WITH A SHORT WAVE
TROUGH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 440 AM MST FRI FEB 7 2014
TRICKY SET OF TAFS ESPECIALLY CURRENT MODEL SUITE CATCHING THE LOW
LEVEL MOISTURE/THERMAL FIELD VERY WELL. FOR KGLD...MVFR CEILINGS
AND VISIBILITY WILL OCCUR THROUGH 18Z. THEN PRECIPITATION AND FOG
ENDS WITH MVFR CEILINGS LASTING LATE AFTERNOON. AFTER THAT VFR
CONDITIONS ARE EXPECTED. FOR KMCK...MVFR CEILINGS ARE EXPECTED
UNTIL LATE AFTERNOON/EARLY EVENING. AFTER THAT A SHORT PERIOD OF
IFR CEILINGS ARE EXPECTED UNTIL BECOME MVFR AROUND 06Z. BY 09Z VFR
CONDITIONS ARE EXPECTED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ THIS MORNING FOR
KSZ001>004-013>016-027>029.
CO...WIND CHILL ADVISORY UNTIL 10 AM MST THIS MORNING FOR COZ090>092.
NE...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ THIS MORNING FOR
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLERHazardous weather outlook, Feb 7, 4:53 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MST FRI FEB 7 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
453 AM MST FRI FEB 7 2014 /553 AM CST FRI FEB 7 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THROUGH LATE THIS MORNING...WIND CHILL TEMPERATURES OF 10 BELOW TO
20 BELOW ZERO CAN BE EXPECTED ACROSS MOST OF THE AREA.
FOR TONIGHT...PATCHY FOG WILL BE POSSIBLE FOR LOCATIONS TO THE
EAST OF THE COLORADO BORDER. A FEW LOCATIONS COULD SEE
VISIBILITIES GO BELOW A MILE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THROUGH MONDAY NIGHT THERE WILL BE PERIODIC CHANCES FOR LIGHT SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BULLER
Extreme Cold/Wind Chill, Yuma County
- When
- February 7, 6:35 AM MST to 6:42 AM MST
- Where
- Yuma County forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Reported at Yuma. Several other sites around the county had wind chill values of -20F to -23F.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 7, 20141 death · 7 injured · $100,000 · 1 event
- Winter Weather in Arkansas, February 7 to 8, 20141 death · 41 events
- Blizzard and High Wind in Alaska, February 7, 2014$50,000 · 99 kt wind · 5 events
- Strong Wind in California, February 7, 2014$25,000 · 1 event
- Winter Storm in Wyoming, February 7 to 9, 201417 events
- Winter Storm and Heavy Snow in Oregon, February 7 to 9, 201415 events
- Winter Weather in Arkansas, February 7 to 8, 201411 events
- Winter Storm in Wyoming, February 7 to 9, 201410 events
- Winter Weather in Tennessee, February 7 to 8, 201410 events
- Heavy Snow in Idaho, February 7 to 9, 20149 events
- Heavy Snow in Oregon, February 7 to 9, 20149 events
- Winter Weather in Arkansas, February 7 to 8, 20149 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491779.